Colorado, 2010

Hail in Colorado, May 10, 2010

May 10, 2010 · NWS GLD · 3 events in 1 county or zone

A low pressure system aloft moved across the area during the afternoon hours. At the same time a surface dry line lingered over western Kansas before moving rapidly eastward, followed by a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A low pressure system aloft moved across the area during the afternoon hours. At the same time a surface dry line lingered over western Kansas before moving rapidly eastward, followed by a cold front. Strong thunderstorms developed by early afternoon on these surface features. In eastern Colorado, several severe hail reports were received during the late afternoon. In western Kansas, numerous tornadoes developed along the dry line just after noon, with one destroying a small shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 1:34 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, May 10, 1:34 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT MON MAY 10 2010

.DISCUSSION...
233 PM MDT MON MAY 10 2010

THE 20Z SURFACE ANALYSIS PLACES A LOW OVER SOUTHWEST KS. WATER
VAPOR IMAGERY SHOWS THE UPPER LOW CURRENTLY NEAR NORTHWEST KS.
KGLD RADAR DETECTING SCATTERED THUNDERSTORMS SOUTH OF ITR TO SOUTH
OF HLC.

A SHORTWAVE RIDGE WILL BUILD INTO THE CENTRAL PLAINS TONIGHT/TUESDAY.
THE RIDGE WILL SHIFT EAST TUESDAY NIGHT AHEAD OF AN UPPER LOW
MOVING INTO WESTERN COLORADO. THIS UPPER LOW WILL MOVE NORTHEAST
INTO THE NORTHERN PLAINS ON THURSDAY. SURFACE HIGH PRESSURE WILL
BUILD INTO THE CENTRAL PLAINS TONIGHT/TUESDAY. ANOTHER LOW WILL
MOVE INTO THE TEXAS PANHANDLE TUESDAY NIGHT AND REMAIN THERE
THROUGH WEDNESDAY. AS THE LOW PUSHES FURTHER SOUTH WEDNESDAY
NIGHT...HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS ON
THURSDAY.

THE FORECAST ISSUES ARE POPS AND FOG FOR TONIGHT.

CURRENT TORNADO WATCH 146 WILL CONTINUE UNTIL 00Z TUESDAY.

TONIGHT/TUESDAY...A SHORTWAVE RIDGE WILL BE BUILDING INTO THE FA
BEHIND THE EXITING LOW. SUBSIDENCE WILL TAKE OVER BEHIND THE EVENING
SHOWERS AND STORMS MAINLY OVER THE EASTERN FA. EVENING POPS WILL
RANGE FROM LIKELY IN THE FAR EAST TO SLIGHT CHANCE OVER THE REST OF
THE EASTERN HALF OF THE FA. POPS WILL BE NIL FOR LATER TONIGHT AND
TUESDAY.  CONSIDERED ADDING SOME SLIGHT CHANCE POPS TO EASTERN
COLORADO TUE AFTERNOON BUT FORECAST SOUNDINGS INDICATE MOISTURE IS
NOT FAVORABLE UNTIL LATER. FOG WILL PERSIST TONIGHT OVER THE
NORTHEAST PART OF THE FA WHERE MIXING FROM THUNDERSTORMS IS NOT
EXPECTED. PLAN TO LEAVE OUT FOG IN THE HLC AREA DUE TO THUNDERSTORMS
EXPECTED THERE. SOME FOG MAY TRY TO REDEVELOP OVER THE WESTERN FA
BUT IT WILL BE BRIEF AND LOOKS MORE LIKE STRATUS ON THE SOUNDING SO
WILL LEAVE FOG OUT OF THE GRIDS FOR THE WEST.

TUE NIGHT...DYNAMICS FROM THE NEXT UPPER LOW OVER EASTERN UTAH WILL
AFFECT THE FA. HOWEVER INSTABILITY IS WEAK SO WILL ADJUST WEATHER
GRIDS WITH SHOWERS AND ISOLATED THUNDER. SOUNDINGS INDICATE THE
EVENING MAY BE RATHER QUIET BUT WILL NOT TRY TO GET TOO FANCY WITH
TIMING.

WED/WED NIGHT...BEST DYNAMICS ARE IN THE NORTHEAST DURING THE DAY
WEDNESDAY AND MOVE NORTHEAST WED NIGHT. PLAN TO KEEP CURRENT
LIKELY/CHANCE POPS FOR THE TWO PERIODS. INSTABILITY IS MARGINAL SO
WILL KEEP THUNDER OUT OF THE FORECAST. FORECAST SOUNDINGS SHOW
MOISTURE PROFILE BECOMES UNFAVORABLE FOR SHOWERS AFTER 06Z THU SO
HAVE REMOVED THE OVERNIGHT SHOWERS AND REPLACED WITH SILENT POPS.

THU/THU NIGHT...THE UPPER LOW MOVES NORTHEAST INTO THE NORTHERN
PLAINS WITH SUBSIDENCE OVER THE FA. PLAN TO CONTINUE NIL POPS FOR
THESE PERIODS.

MAX TEMPERATURES WILL BE COOL ON TUESDAY DUE TO UPSLOPE. MORE CLOUDS
WILL MOVE OVER THE FA TUESDAY NIGHT THROUGH WEDNESDAY WHICH WILL
HOLD DOWN TEMPERATURES AS WELL. MORE SUN WILL BE AVAILABLE ON
THURSDAY. HIGH TEMPERATURES WILL RANGE FROM THE UPPER 40S TO THE
LOWER 60S. MIN TEMPERATURES WILL BE RELATIVELY MILD IN THE UPPER
30S/LOWER 40S THROUGH TUE NIGHT AND THEN COOL TO THE LOWER 30S WED
NIGHT. MIN TEMPERATURES WILL WARM SOME INTO THE UPPER 30S/LOWER 40S
THU NIGHT.

IN THE EXTENDED...A RIDGE OVER THE AREA ON FRIDAY WILL SHIFT EAST
FRIDAY NIGHT/SATURDAY A SHORTWAVE TROUGH MOVES THROUGH. A RIDGE WILL
RETURN TO THE AREA SATURDAY NIGHT THROUGH MONDAY. SURFACE HIGH
PRESSURE WILL BE OVER THE AREA FRIDAY THROUGH MONDAY. OTHER THAN
SOME SLIGHT CHANCE POPS FOR THUNDERSTORMS FRIDAY NIGHT/SATURDAY THE
MAIN ITEM OF INTEREST IS WARMING TEMPERATURES AT 850 AS HIGH
PRESSURE BUILDS IN AT THE SURFACE AND ALOFT BY MONDAY. 850
TEMPERATURES RISE FROM THE LOWER TEENS TO THE LOWER 20S. THIS SHOULD
YIELD SURFACE TEMPERATURES NEAR 80 DEGREES BY MONDAY. MIN
TEMPERATURES WILL BE IN THE MID 40S.

FS
&&

.AVIATION...
546 AM MDT MON MAY 10 2010

FOR THE 18Z TAFS...

AT KGLD...RAPIDLY CHANGING CONDITIONS EXPECTED THIS AFTERNOON.
FOG/STRATUS WILL PERSIST INTO EARLY AFTERNOON AHEAD OF THE DRY
LINE...WHICH WILL LIKELY STALL OUT NEAR OR JUST WEST OF KGLD.
THUNDERSTORMS LIKELY TO DEVELOP ALONG THE DRY LINE EARLY THIS
AFTERNOON...AND WITH NORTHEAST STORM MOTION COULD IMPACT THE
TERMINAL WITH BRIEF GUSTY WINDS AND PERHAPS HAIL. LATER THIS
AFTERNOON...A COLD FRONT WILL SWEEP THROUGH WITH WINDS SHIFTING TO
NORTHWEST AND THUNDERSTORMS ENDING.

AT KMCK...WILL BE SOCKED IN WITH STRATUS AND FOG THROUGH MOST OF THE
AFTERNOON. AS SUCH...THUNDERSTORM CHANCES APPEAR SMALL. COLD FRONT
WILL SWEEP THROUGH LATER THIS AFTERNOON....WITH GRADUALLY IMPROVING
CIGS AND VISIBILITY.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 10, 3:20 PM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT MON MAY 10 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
420 PM MDT MON MAY 10 2010 /520 PM CDT MON MAY 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.
HOWEVER...THE THREAT FOR SEVERE WEATHER HAS DIMINISHED GREATLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT... FRIDAY
NIGHT AND SATURDAY. THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 10, 2:08 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
05/10/2010  M58 MPH          GREELEY            KS   MESONET

            TRIBUNE AWOS REPORTED A WIND GUST TO 58 MPH.

&&

MLAMMERS
Local storm report, May 10, 2:18 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
05/10/2010  M67.00 MPH       GREELEY            KS   AWOS

            TRIBUNE AWOS REPORTED A WIND GUST OF 67 MPH.

&&

50
Local storm report, May 10, 2:33 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND GST     LEOTI                   38.48N 101.36W
05/10/2010  M60 MPH          WICHITA            KS   MESONET

&&

FOLTZ
Special weather statement, May 10, 2:42 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT MON MAY 10 2010

KSZ004-102215-
NORTON-
442 PM CDT MON MAY 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALVERT...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THEDE
Local storm report, May 10, 4:17 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FUNNEL CLOUD     15 S LEOTI              38.27N 101.36W
05/10/2010                   WICHITA            KS   TRAINED SPOTTER

1230 PM     TORNADO          1 ENE LEOTI             38.49N 101.34W
05/10/2010                   WICHITA            KS   EMERGENCY MNGR

            BRIEF TOUCHDOWN IN OPEN FIELD

1231 PM     TORNADO          5 N MARIENTHAL          38.56N 101.21W
05/10/2010                   WICHITA            KS   TRAINED SPOTTER

1235 PM     TORNADO          MARIENTHAL              38.49N 101.21W
05/10/2010                   WICHITA            KS   TRAINED SPOTTER

            TORNADO TOUCHED DOWN EAST EDGE OF TOWN ON GRANT STREET.
            SHED DAMAGED.

1250 PM     FUNNEL CLOUD     6 SW RUSSELL SPRINGS    38.85N 101.25W
05/10/2010                   LOGAN              KS   EMERGENCY MNGR

0119 PM     TORNADO          5 S RUSSELL SPRINGS     38.84N 101.18W
05/10/2010                   LOGAN              KS   EMERGENCY MNGR

0130 PM     TORNADO          15 SW OAKLEY            38.97N 101.05W
05/10/2010                   LOGAN              KS   EMERGENCY MNGR

0300 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
05/10/2010  M67.00 MPH       GREELEY            KS   AWOS

            TRIBUNE AWOS REPORTED A WIND GUST OF 67 MPH.

0332 PM     TSTM WND GST     LEOTI                   38.48N 101.36W
05/10/2010  M60.00 MPH       WICHITA            KS   MESONET

&&

FOLTZ
Special weather statement, May 10, 4:32 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT MON MAY 10 2010

COZ091-110000-
KIT CARSON COUNTY-
532 PM MDT MON MAY 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF KIRK...AND MOVING SOUTHEAST AT
45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The radar

The Goodland radar (KGLD), 62 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 10, 4:45 PM MST
Where
Kit Carson County, 5.53 mi NNE of Bethune
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.420

Hail, Kit Carson

When
May 10, 4:50 PM MST
Where
Kit Carson County, 7.41 mi NNE of Bethune
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -102.420

Spotter reported mostly smaller hail, but a few quarter sized stones.

Hail, Kit Carson

When
May 10, 5:05 PM MST
Where
Kit Carson County, 4.65 mi NE of Bethune
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -102.400

Spotter reported quarter sized hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220417, 220418, 220419.